Pazopanib and Statin-Induced Rhabdomyolysis.

Journal Article

BACKGROUND: The VEGF inhibitor pazopanib is a widely used first-line therapy for the treatment of advanced renal cell carcinoma. Potential drug-drug interactions and toxicities may be underrecognized. CASE PRESENTATION: A 73-year-old woman with metastatic renal cell carcinoma on treatment with pazopanib presented with progressive inability to ambulate. The initial concern was for metastasis to the spine. However, MRI of the spine revealed diffuse muscle edema with no metastatic deposits or lytic lesions. Upon further evaluation, creatine kinase was significantly elevated and the diagnosis of rhabdomyolysis was made. With aggressive hydration and discontinuation of both pazopanib and rosuvastatin, the patient made a full recovery. CONCLUSION: This case of drug-induced rhabdomyolysis demonstrates an unexpected toxicity resulting from concomitant pazopanib and rosuvastatin therapy. This combination is predicted to be safe due to different, nonoverlapping effects on the cytochrome p450 enzymes. Discontinuation of statin therapy in patients with metastatic cancer should be considered when the risk of cancer-related death exceeds the risk of cardiovascular-related death.

Full Text

Duke Authors

Cited Authors

  • Logue, JM; Kiani, B; Bitting, RL

Published Date

  • September 2017

Published In

Volume / Issue

  • 10 / 3

Start / End Page

  • 954 - 957

PubMed ID

  • 29279698

Pubmed Central ID

  • PMC5731169

International Standard Serial Number (ISSN)

  • 1662-6575

Digital Object Identifier (DOI)

  • 10.1159/000481659

Language

  • eng

Conference Location

  • Switzerland